Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 15, NWS Newport/Morehead City, NC

May 7, 2023Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 7, 2023, 8:31 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at May 8, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 7, 2023, 8:31 PM EDT (00:31 UTC)
In effect from
May 8, 2023, 8:00 AM EDT
Expired
May 8, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WHUS42 KMHX 080031
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
831 PM EDT Sun May 7 2023

NCZ196-204-205-081245-
/O.NEW.KMHX.BH.S.0015.230508T1200Z-230509T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
831 PM EDT Sun May 7 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4 PM tomorrow afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
444 
WHUS42 KMHX 080900
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
500 AM EDT Mon May 8 2023

NCZ196-204-205-082100-
/O.CON.KMHX.BH.S.0015.230508T1200Z-230509T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
500 AM EDT Mon May 8 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide, 
  which will occur around 4 PM this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 7, 8:27 PM EDT, 4 minutes earlier.

Area forecast discussion, May 7, 8:27 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
827 PM EDT Sun May 7 2023

.SYNOPSIS...
High pressure will continue to influence the weather tonight
while moving off of the coast. An initial wave with moisture
could impact the area tonight, with additional waves bringing
the potential for more unsettled weather through mid week. A
backdoor front will move through Tuesday night, with high
pressure building in from the north late next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 8:15 PM Sun...Latest surface analysis shows the high
pressure center now well offshore. A healthy line of convection
is moving southeast across the far western corner of NC and into
northwest SC. Guidance continues to suggest this line will fall
apart as it moves further east into our more stable air mass.
The best chance for showers will be in our most northern
counties where the best lift will reside.

Conditions are rather gusty currently with several stations
reporting gusts in excessive of 20 kts.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 405 PM Sun...Lower than average confidence in the forecast
tomorrow with a large spread in CAM guidance. The overall
environment tomorrow should be more supportive for thunderstorm
activity, as tonight's shortwave will have significantly eroded
the mid-level ridge while low-level moisture continues to
build. The HREF ensemble suggests mean SBCAPE values of around
1000 J/kg, but this does not reflect the large spread among its
members from the NAM (pushing 2000 J/kg) and the HRRR
(suggesting no more than a couple hundred joules). Furthermore,
CAMs show high variation in possible storm evolution in the
afternoon.

The NSSL WRF and FV3 were discounted from the forecast for their
poor initialization of this morning and afternoon's MCS activity
across the OH and TN Valleys. The HRRR, ARW, and 3km NAM were
better and leaned on them for tomorrow's outlook, which favors
two zones for convective initiation - one along a trough inland
and a second, originating in VA as another shortwave impulse
races across the mid-Atlantic.

Given the uncertainty, opted for a fairly broad-brushed 40-50%
POP for tomorrow across most of the FA but favoring corridors of
higher QPF where reliable CAMs are in the best agreement. The
broader PoP also accounts for what should be a more favorable
environment for convective development, assuming more scattered
coverage than some CAMs suggest. Appreciable shear will be
displaced to our south and a severe risk appears minimal.

Outside of storms, a very warm and muggy day is expected with
highs well into the upper 80s and dew points in the low to mid
60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 415 PM Sunday...The "Long Term" period will be dominated
by a NW flow pattern aloft and, initially, looks more
reminiscent of June than May. Within that flow, modified EML
plumes emanating off the Southern High Plains will overspread a
moistening airmass over the Carolinas/Mid-Atlantic, supporting
the development of plumes of moderate instability Tuesday.
Meanwhile, well upstream across the Mid-MS and OH Valleys, there
will be multiple convective complexes that will develop, with
multiple convectively- induced shortwaves eventually dropping
ESE across portions of the Mid- Atlantic and Carolinas. This is
a classic MCS pattern across the central and eastern US, and is
a pattern more commonly seen in June.

Locally, the above-mentioned shortwaves will each be accompanied by
at least some risk of convection as they cross the Mid-Atlantic
and the Carolinas. However, persistent MCS patterns like this
are often lower-confidence ones, as each day is highly dependent
on the previous days convection, the timing of various waves,
and how much instability can be realized prior to the arrival of
each wave.

From a probabilistic standpoint, the greatest chance of realizing
stronger instability and shear is on Tuesday. Consequently, Tuesday
also appears to have the best chance for a risk of strong to severe
thunderstorms.

Bottom line, multiple rounds of thunderstorms are through
Tuesday, with at least some potential for severe weather
(primarily in the form of damaging winds). In between each round
of convection, breaks in the clouds plus warm low-level
thicknesses will support above to well above normal
temperatures. Inland, a few 90s cannot be ruled out. With this
forecast update, temps were nudged warmer for both Monday and
Tuesday, but I held off on going with the highest available
guidance due to the potential impacts from convective cloud
debris and/or convection, itself.

Late Tuesday, the strongest shortwave of the week is forecast to
move across the Mid-Atlantic, sweeping out the moist and unstable
airmass, and replacing it with a cooler northeasterly low-level
flow. A few showers can't be ruled out on Wednesday, but the general
theme mid-week is cooler and drier conditions. By the end of the
week and into next weekend, we may get back into a more active NW
flow pattern once again. Medium range guidance differ on how quickly
this pattern may redevelop, so for now we'll keep with a mostly dry,
but warming, forecast during that time.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through 18Z Mon/...
As of 8:15 PM Sun...Continued high confidence in VFR conditions
through the period with the only mentionable nuisance being
scattered showers tomorrow afternoon near 18Z. Some thunder is
possible, but instability is lacking, so continued to hold off
on any VCTS mention for now.

LONG TERM /Monday night through Thursday/...
As of 140 PM Sunday...The potential exists for one, or more,
rounds of TSRA Monday evening and Tuesday, each with a risk of
sub- VFR conditions. Additionally, there will be a risk of
gusty/erratic winds and hail where TSRA occur. By mid-week, a
drier airmass will move in with a reduced risk of TSRA.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 425 PM Sun...Southwesterly winds of around 10-15 kt in
place over the waters this afternoon as high pressure moves
offshore, while seas sit at around 3-4 feet. Winds are expected
to increase further tonight, peaking at around 20-30 kt over
portions of Raleigh and Onslow Bays tonight and 15-25 kt for the
northern waters and Pamlico Sound. Over the offshore waters,
this will help drive seas to a max of around 6-9 feet overnight,
especially for waters 15-20nm into Raleigh Bay. The wind surge
ebbs during the day tomorrow although southwesterly winds will
still be elevated, around 15 to 20 kt particularly for southern
and central waters. Seas here will continue to hover at around
4-5 feet late Monday and into Monday evening.

Current SCAs remain in place, although their expiration times
were moved up slightly based on latest 12z guidance showing
surge dropping off a bit more quickly. There may be some spotty
gusts to 25 kt across the northern sounds and the mouth of the
Neuse river, but occurrences are forecast to be too infrequent
to necessitate a headline. Similar logic applies for Gales for
outer central waters, where a brief period of 35 kt gusts is
possible early Monday morning.

Scattered thunderstorms are possible over area waters tomorrow
afternoon, with zones modestly more favored along the Crystal
Coast and the northern sounds and offshore waters.

LONG TERM /Monday through Thursday/...
As of 200 AM Sunday...A couple of surface lows will impact the
Eastern North Carolina waters early this week, each with the
potential to bring a risk of showers and thunderstorms, and higher
winds and seas. The timing of each low, and the magnitude of impact
from winds, seas, and thunderstorms is less certain, so stay tuned
for which periods have the greatest impact potential. By mid-week, a
decidedly northeasterly flow will develop across area waters, with
another risk of SCA conditions, especially across the central and
southern coastal waters closer to the Gulf Stream.

&&

.EQUIPMENT...
Beginning Monday, May 8th, the KMHX WSR-88D radar in Newport,
NC will be down for approximately two weeks for an important
upgrade. During the downtime, adjacent radars will be available,
including: KAKQ, KLTX, and KRAX.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 AM EDT Monday for AMZ135-150.
     Small Craft Advisory until 8 PM EDT Monday for AMZ152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...OJC
SHORT TERM...MS
LONG TERM...RM
AVIATION...MS/OJC
MARINE...RM/MS
EQUIPMENT...MHX
Hazardous weather outlook, May 7, 4:53 AM EDT, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
453 AM EDT Sun May 7 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-080900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
453 AM EDT Sun May 7 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms are expected Monday
afternoon into Tuesday. Some thunderstorms may be strong to severe
with damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-080900-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
453 AM EDT Sun May 7 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms are expected Monday
afternoon into Tuesday. Some thunderstorms may be strong to severe
with damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-080900-
Hatteras Island-
453 AM EDT Sun May 7 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms are expected Monday
afternoon into Tuesday. Some thunderstorms may be strong to severe
with damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-080900-
Northern Outer Banks-
453 AM EDT Sun May 7 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms are expected Monday
afternoon into Tuesday. Some thunderstorms may be strong to severe
with damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:39 PM EDTSmall Craft AdvisoryMHX55 hr

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.